Tornadoes · United States · Nebraska · 2008

EF0 tornado, Preston, Nebraska, June 5, 2008

This EF0 tornado ran 1.3 miles across Richardson County on June 5, 2008, touching down at 7:33 PM CDT and reaching 100 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
June 5, 2008
Touchdown
7:33 PM CDT (00:33 UTC)
Lifted
7:35 PM CDT (00:35 UTC)
On the ground
2 minutes
Path length
1.3 miles (2.1 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
County
Richardson County
Touchdown point
40.008, -95.523
Lift-off point
40.022, -95.507
Record number
0806051833-01

What the Weather Service recorded

A warm front and low pressure system over northern Kansas lifted northeast into southeast Nebraska and southwest Iowa as an unseasonably strong upper level low pressure system lifted from the Rockies into the northern plains. The front and upper level disturbance caused fast moving thunderstorms, a few severe, to develop during the late morning hours in northeast Nebraska. After a brief lull in the activity through early afternoon, additional thunderstorms developed over eastern Nebraska. The storms developed along 2 lines, one extended north of Columbus while the other stretched from southeast Nebraska into southwest Iowa. Several of the storms turned severe, including one supercell that produced an EF2 tornado in extreme southeast Nebraska. Besides the severe weather, a few of the thunderstorms produced additional areas of heavy rain that fell on saturated soils and caused some already high rivers to flood.

A brief tornado caused scattered tree and farm outbuilding damage southeast of Falls City. Another tornado, stronger and longer lived, formed several miles to the north of this one from the same supercell thunderstorm.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

12 minutes of warning. NWS OAX issued a tornado warning for this county at 00:21 UTC, 12 minutes before the tornado touched down, in force until 01:00 UTC.

The county was under a tornado watch, issued at 22:50 UTC and running to 03:38 UTC.

Issued (UTC)ExpiredProductOffice
15:55 UTC22:50 UTCTornado WatchOAX
18:00 UTC02:23 UTCWind AdvisoryOAX
22:50 UTC03:38 UTCTornado WatchOAX
22:57 UTC23:45 UTCSevere Thunderstorm WarningOAX
23:21 UTC00:00 UTCSevere Thunderstorm WarningOAX
23:39 UTC23:52 UTCSevere Thunderstorm WarningOAX
23:58 UTC00:45 UTCSevere Thunderstorm WarningOAX
00:11 UTC01:00 UTCSevere Thunderstorm WarningOAX
00:21 UTC01:00 UTCTornado WarningOAX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a High Risk, with a 0.15 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 20:18 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the tornado touched down at Jun 5, 2:20 PM CDT, 5 hours 13 minutes earlier.

Area forecast discussion, Jun 5, 2:20 PM CDT, 5 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
220 PM CDT THU JUN 5 2008

.DISCUSSION...

TIMING AND EXTENT OF CONVECTION MAIN FORECAST CONCERN IN THE SHORT TERM.
SURFACE LOW PRESSURE WAS LOCATED OVER SOUTH CENTRAL NEBRASKA JUST
EAST OF KMCK AT 18Z WITH WARM FRONT STRETCHING INTO NORTHEAST
NEBRASKA AND NORTHERN IOWA. INITIAL BAND OF CONVECTION DEVELOPED NORTH
OF THE WARM FRONT THIS MORNING AND MOVED NORTH OUT OF THE AREA.
CURRENT RADAR AND SATELLITE TRENDS SHOW A LINE OF CONVECTION FROM
SOUTH CENTRAL NEBRASKA INTO CENTRAL KANSAS ALONG SEMI-DRY LINE BOUNDARY.
EXPECT THIS ACTIVITY TO PUSH INTO THE CWA THIS AFTERNOON AS
SURFACE LOW TRACKS SLOWLY NORTH. HIGH POPS IN PLACE FOR TONIGHT WITH
HEADLINES FOR SEVERE OR FLOOD POTENTIAL. STRONG WIND FIELDS SUGGEST
HIGH POSSIBILITY OF TORNADIC STORMS THIS AFTERNOON AND EVENING
WITH FAST MOVEMENT NORTH. MAIN ACTION EXPECTED TO END AFTER 06Z AS
UPPER WAVE MOVES NORTH OF THE AREA. BRIEF BREAK FRIDAY FROM WEATHER
BUT ANOTHER FRONT MOVES INTO THE AREA ON SATURDAY AND LINGERS INTO
SUNDAY AS UPPER FLOW BECOMES PARALLEL TO THE SURFACE BOUNDARY
ACROSS KANSAS AND MISSOURI.

EXTENDED FORECAST LEANING TOWARD HPC GUIDANCE TODAY WITH TREND TOWARD
COOLER AND WETTER CONDITIONS THAN PREVIOUS FORECAST.

&&

.AVIATION...
FOR TAF SITES KOMA...KLNK AND KOFK THRU 06/1800Z.

MAIN THREAT OF THUNDERSTORMS EXPECTED THROUGH 03Z AT EACH TAF SITE
AS UPPER WAVE AND SURFACE FRONT MOVE THROUGH THE REGION. SURFACE WINDS
ALSO EXPECTED TO REMAIN HIGH INTO THE EVENING WITH WINDS SHIFTING TO
A WESTERLY DIRECATION AFTER 06Z.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NEZ011-012-015>018-
     030>034-042>045-050>053-065>068-078-088>093.

     WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR NEZ015-033-034-
     043>045-050>053-065>068-078-088>093.

IA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR IAZ043-055-056-069-
     079-080-090-091.

     WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR IAZ043-055-056-
     069-079-080-090-091.

&&

FOBERT/DERGAN
Hazardous weather outlook, Jun 5, 4:10 PM CDT, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
410 PM CDT THU JUN 5 2008

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-061115-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
410 PM CDT THU JUN 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND FRIDAY

THUNDERSTORMS ARE EXPECTED TO MOVE FROM CENTRAL KANSAS INTO
EASTERN NEBRASKA LATE THIS AFTERNOON AND BECOME WIDESPREAD ACROSS
THE AREA THIS EVENING. SOME SEVERE STORMS ARE POSSIBLE WITH LARGE
HAIL...DAMAGING WINDS AND ISOLATED TORNADOES POSSIBLE. THE STORMS WILL
BE MOVING VERY FAST WITH SPEEDS UP TO 60 MPH.

LOW PRESSURE OVER SOUTH CENTRAL NEBRASKA WILL MOVE NORTH TONIGHT
WITH A COLD FRONT MOVING INTO EASTERN NEBRASKA AND SOUTHWEST IOWA.
EXTREME SHEAR VALUES ARE IN PLACE ACROSS THE REGION IN
ASSOCIATION WITH AN UNUSALLY STRONG UPPER LEVEL LOW. SIGNIFICANT
MOISTURE AND INSTABILITY WILL BE IN PLACE THIS EVENING AND
COMBINED WITH THE STRONG SHEAR WILL INCREASE THE POTENTIAL FOR
STRONG...LONG TRACKED TORNADOES.

HEAVY RAIN IS ALSO LIKELY. ALTHOUGH THE STORMS WILL HAVE A FAST
STORM MOVEMENT...BECAUSE OF THE ONGOING FLOODING AND SATURATED
SOILS...A FLASH FLOOD WATCH HAS BEEN CONTINUED THROUGH TONIGHT.
PLEASE REFER TO INDIVIDUAL RIVER AND FLASH FLOOD WARNINGS FOR
SPECIFIC FLOODING DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY

THUNDERSTORMS WILL BE POSSIBLE FOR PARTS OF THE OUTLOOK AREA SATURDAY
THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

A TORNADO WATCH REMAINS IN EFFECT FOR ALL OF EASTERN NEBRASKA AND
SOUTHWEST IOWA UNTIL 700 PM CDT.

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS EVENING.

FOBERT

In the hours before

Local storm report, Jun 5, 6:44 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
644 PM CDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     HAIL             4 W CLEARWATER          42.17N 98.27W
06/05/2008  E0.75 INCH       ANTELOPE           NE   LAW ENFORCEMENT

&&

KURTZ
Local storm report, Jun 5, 6:52 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
652 PM CDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     HAIL             SHUBERT                 40.24N 95.68W
06/05/2008  M1.00 INCH       RICHARDSON         NE   TRAINED SPOTTER

&&

KURTZ
Local storm report, Jun 5, 6:57 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
657 PM CDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     HAIL             2 W CENTER              42.61N 97.92W
06/05/2008  M0.75 INCH       KNOX               NE   LAW ENFORCEMENT

&&

KURTZ
Local storm report, Jun 5, 7:06 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
706 PM CDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     TORNADO          4 E NEBRASKA CITY       40.68N 95.78W
06/05/2008                   FREMONT            IA   FIRE DEPT/RESCUE

            SPOTTED SOUTH OF THE SAP BROTHERS AT THE I-29 10 MILE
            MARKER AND IOWA 2.

&&

KURTZ
Local storm report, Jun 5, 7:13 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
713 PM CDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 PM     TORNADO          S RANDOLPH              40.87N 95.56W
06/05/2008                   FREMONT            IA   LAW ENFORCEMENT

            LAW ENFORCEMENT SPOTTED TORNADO ON THE GROUND SOUTH OF
            RANDOLPH

&&

KURTZ
Local storm report, Jun 5, 7:31 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
731 PM CDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     FUNNEL CLOUD     2 S HASTINGS            40.99N 95.50W
06/05/2008                   MILLS              IA   AMATEUR RADIO

            ROTATING WALL CLOUD WITH FUNNEL FORMING.

&&

KURTZ

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Topeka, KS (KTOP), 00:00Z

0.6 hours before the tornado, 113 km from the path. June 6, 2008.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2008-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1747 joules per kilogram, CIN -10, lifted condensation level 1265 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Topeka, KS at 00:00Z on 2008-06-06The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 281 square meters per square second, 0 to 6 km bulk shear 69 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1747 J/kg
Mixed-layer CIN
-10 J/kg
Surface CAPE
2154 J/kg
Mixed-layer LCL
1265 m above ground
0-6 km bulk shear
69 kt
0-1 km bulk shear
33 kt
0-1 km storm-relative helicity
281 m²/s²
0-3 km storm-relative helicity
304 m²/s²
Significant tornado parameter
2.6
Supercell composite
13.2
0-3 km lapse rate
6.1 K/km

Open this sounding in Storm Lab

Topeka, KS (KTOP), 12:00Z

11.4 hours after it, 113 km from the path. June 6, 2008.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2008-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -67575, lifted condensation level 1373 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Topeka, KS at 12:00Z on 2008-06-06The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 12 square meters per square second, 0 to 6 km bulk shear 53 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-67575 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1373 m above ground
0-6 km bulk shear
53 kt
0-1 km bulk shear
25 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.0 K/km

Open this sounding in Storm Lab

The surface observations

Falls City/Brenn (FNB), 10 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
22:53 UTC8069140° 15 kt24994.9
23:38 UTC80.669.8140° 18 kt24995.3VCTS
23:53 UTC8069150° 15 kt28995.9VCTS
00:49 UTC66.264.4210° 18 kt44998.3TS
00:53 UTC6765200° 16 kt25998.3+TSRA BR
00:58 UTC66.264.4220° 13 kt25998TSRA BR
01:53 UTC6663170° 6 kt997.6VCTS -RA
02:14 UTC66.262.6250° 6 kt998+TSRA BR
02:25 UTC66.262.6220° 4 kt997.3TSRA BR

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Topeka radar (KTWX), 129 km away, was scanning. The volume nearest the touchdown began at 00:34 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
23:15 UTCTORNADO2 S JohnsonNemaha, NETORNADO PRODUCED DAMAGE TO FARM
23:33 UTCTORNADO1 S JohnsonNemaha, NELOCATED AT THE INTERSECTION OF HWY 136 AND 105
23:48 UTCHAIL 1ShubertRichardson, NE
00:39 UTCTORNADO2 Se Falls CityRichardson, NERAIN WRAPPED TORNADO SPOTTED 2 MILES SOUTHEAST OF FALLS CITY
00:40 UTCTORNADO4 Nne Falls CityRichardson, NE4 HOUSES DAMAGED...2 SEVERELY...AND GRAIN BINS DESTROYED.
00:45 UTCTORNADO4 Nne Falls CityRichardson, NEDAMAGE REPORTED TO CHURCH AND HOUSE

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2008 tornado in NebraskaEvery tornado in Nebraska since 1950Warnings in force in Nebraska nowThe forecast where you are

The other tornadoes of June 5, 2008

40 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 512:15 PM MDTEF0Prowers, CO6.5150$5,000
June 52:30 PM CDTEF0Logan, KS1.025
June 52:41 PM CDTEF0Logan, KS1.025
June 52:59 PM CDTEF1Pratt, KS1.1100$65,000
June 53:13 PM CDTEF0Gove, KS1.025
June 53:39 PM CDTEF0Trego, KS1.075
June 53:40 PM CDTEF2Rock, NE29.950$200,000
June 53:40 PM CDTEF0Trego, KS1.775
June 54:19 PM CDTEF1Clay, KS14.3100
June 54:20 PM CDTEF0Clay, KS4.650
June 54:33 PM CDTEF1Clay, KS10.125
June 55:00 PM CDTEF1Charles Mix, SD9.9100$100,000
June 55:08 PM CDTEF0Washington, KS0.125
June 55:41 PM CDTEF0Marshall, KS0.150
June 56:20 PM CDTEF1Nemaha, NE2.6100
June 56:23 PM CDTEF1Nemaha, NE6.5220
June 56:35 PM CDTEF1Nemaha, NE0.7100
June 56:55 PM CDTEF0Atchison, MO0.125
June 57:02 PM CDTEF0Fremont, IA0.550
June 57:11 PM CDTEF0Fremont, IA1.350
June 57:23 PM CDTEF0Atchison, MO0.125
June 57:24 PM CDTEF0Page, IA1.280
June 57:27 PM CDTEF0Brown, KS0.125
June 57:39 PM CDTEF2Richardson, NE to MO18.4880$250,000
June 57:55 PM CDTEF0Holt, MO4.425$2,000
June 57:59 PM CDTEF0Atchison, MO10.5100$210,000
June 58:12 PM CDTEF0Cass, IA1.550
June 58:15 PM CDTEF0Minnehaha, SD1.550
June 58:42 PM CDTEF2Minnehaha, SD2.6100
June 59:00 PM CDTEF1Moody, SD0.850$10,000
June 59:24 PM CDTEF1Union, IA3.0150$25,000
June 510:57 PM CDTEF0Linn, KS1.025$50,000
June 511:15 PM CDTEF0Bates, MO0.350$25,000
June 511:35 PM CDTEF0Okmulgee, OK4.4100$15,000
June 511:49 PM CDTEF1Clarke, IA7.6125
June 512:10 AM CDTEF1Warren, IA18.3150$180,000
June 512:23 AM CDTEF0Lafayette, MO0.325$500
June 512:36 AM CDTEF1Jasper, IA9.8125$75,000
June 512:45 AM CDTEF1Jasper, IA14.31502$250,000
June 512:49 AM CDTEF0Jasper, IA10.975$25,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.